Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 4, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Apr 12, 2017, 7:50 AM MDT for Chaves County, Lincoln County, New Mexico. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2017, 7:50 AM MDT (13:50 UTC)
- Expired
- Apr 12, 2017, 8:30 AM MDT
- In force
- 40 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Chaves County, NM, Lincoln County, NM
The radar
The Holloman AFB radar (KHDX), 84 km from the middle of the area, began a volume at 13:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 8:00 AM MDT | HAIL 0.88 | 4 E Elk, NM | |
| Apr 12, 8:00 AM MDT | HAIL 1.25 | 1 Sw Elk, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 1.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1449 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1157 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.1
The text
As transmitted.
471
WUUS55 KABQ 121350
SVRABQ
NMC005-027-121430-
/O.NEW.KABQ.SV.W.0004.170412T1350Z-170412T1430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
750 AM MDT WED APR 12 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Southeastern Lincoln County in central New Mexico...
West central Chaves County in southeastern New Mexico...
* Until 830 AM MDT.
* At 749 AM MDT, a severe thunderstorm was located near Elk, or 26
miles east of Cloudcroft, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Elk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Large hail, damaging winds and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lighting is
one of natures leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3282 10534 3287 10536 3296 10535 3296 10531
3304 10532 3323 10499 3299 10483
TIME...MOT...LOC 1349Z 241DEG 21KT 3295 10528
HAIL...1.25IN
WIND...60MPH
$$
401 follow-up statement
207
WWUS55 KABQ 121408
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
808 AM MDT WED APR 12 2017
NMC005-027-121430-
/O.CON.KABQ.SV.W.0004.000000T0000Z-170412T1430Z/
Lincoln-Chaves-
808 AM MDT WED APR 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM MDT
FOR SOUTHEASTERN LINCOLN AND WEST CENTRAL CHAVES COUNTIES...
At 808 AM MDT, a severe thunderstorm was located 11 miles east of
Elk, or 26 miles northwest of Hope, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Lincoln and west central Chaves Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Frequent cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3285 10525 3295 10528 3304 10531 3323 10499
3299 10483
TIME...MOT...LOC 1408Z 255DEG 22KT 3297 10514
HAIL...1.50IN
WIND...60MPH
$$
40What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 5:52 AM MDT, 1 hour 58 minutes earlier.
Area forecast discussion, Apr 12, 5:52 AM MDT, 1 hour 58 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 552 AM MDT Wed Apr 12 2017 .AVIATION... 12Z TAF CYCLE Areas of MVFR and IFR conditions should continue through today across much of the eastern plains as a fetch of low level moisture continues to pump into the area from the south. MOS suggests some of these low clouds could even push over SAF. SCT to NMRS showers and thunderstorms are expected mainly along and east of the central mountain chain today, with spottier activity possible farther west. Wind shear will be sufficient for clusters of cells to become organized and form lines, especially by this afternoon when there is a slight risk of severe thunderstorms across east central and southeast areas. Storms along the east slopes of the central mountains may send a gusty east canyon wind into Albuquerque early this evening. After a convectively active afternoon and evening, shower and thunderstorm coverage will decrease after midnight tonight. However, widespread low clouds/fog are expected east of the central mountain chain tonight into Thursday morning (and probably over SAF, too). 44 && .PREV DISCUSSION...328 AM MDT Wed Apr 12 2017... .SYNOPSIS... Showers and thunderstorms will develop near the central mountain chain early this morning then shift into eastern NM through tonight. Some of these storms may become severe and produce large hail and damaging winds across the eastern plains. Moisture will shift west on convective outflows this evening and generate a period of windy conditions within the Rio Grande Valley. Another round of storms is possible over eastern NM Thursday and a couple may become strong near the TX border. Meanwhile, warmer, dry, and breezy conditions will spread across central and western NM. Warmer and breezy conditions will then spread into most of eastern NM Friday through Sunday. Temperatures will average 10 to 15 degrees above normal all areas. There will still be a slight chance for some showers and storms over the far southeast plains through this period. && .DISCUSSION... A very active day is on tap with a slight risk of severe storms drawn up across much of eastern NM. Deeper moisture is currently surging northwest into the state while an upper trough approaches from AZ. The 08Z HRRR/RAP Lifted Index and CAPE values are beginning to indicate destabilization shifting northwest along the central mt chain. The latest composite radar is just now capturing the first linear storm segments developing over south-central NM. Models are in excellent agreement that this activity will spread northeast and intensify this morning as a 55kt 300mb speed max ejects across the region. The main focus area for strong to severe storms will stretch over Lincoln, Chaves, De Baca, Roosevelt, and Curry counties. There is now a greater amount of uncertainty on how far northwest this activity develops. The last several HRRR and RAP solutions have backed off considerably in the ABQ and SAF metro areas, including the 06Z NAM. That may change later in the day as convective outflows surge northwest and run into the high terrain. By that time the upper forcing may be too far east. Nonetheless, there are still chance POPs thru late today. Showers and storms will continue tonight over east-central and southeast NM where QPF numbers from WPC show widespread 0.75-1.25" amounts. The 00Z/06Z NAM still develops a single, robust convective cluster near Los Alamos around sunset then shifts it east/southeast across the Santa Fe area. Otherwise, central and western NM will stabilize quickly after the upper trough passage. Thursday will be drier, warmer, and breezy for central and western NM while a couple more storms are possible over far eastern NM. A deeper dry airmass is expected to shift across nearly the entire state Friday through Sunday with fast west/southwest flow aloft. Temperatures will average 10 to 15F above normal all areas. There is another shot for some storms near the TX border Sunday as low level moisture attempts to back farther westward across the plains. This overall pattern looks to persist through at least early next week. Guyer && .FIRE WEATHER... Humidities will trend upward again today as a return flow of low level moisture advects into NM from the south and southeast. High temperatures will trend downward from yesterday in the east, where numerous showers and thunderstorms are expected. An upper level trough will pass slowly eastward over NM today through Thursday, possibly forming a closed low in the lee of the Sangre de Cristos Thursday. The upper level system will work with the moisture to produce showers and thunderstorms mainly from the central mountain chain eastward through Thursday. There will probably also be some cells along the east slopes of the western mountains and in the Rio Grande Valley this evening, but some of these will produce little or no rain due to less moisture there. Along and east of the central mountain chain, fairly widespread 0.10-0.50 inch rain amounts will be possible today through Thursday, with some totals reaching over 1 inch on the far east central plains near the Texas border. South winds will be breezy again today and Thursday across portions of the eastern plains. As the upper level trough gets past western areas on Thursday dry southwest winds will become breezy there, especially around Gallup and the Chuska Mountains where a few hours of locally critical fire weather conditions will develop late in the day. The downward humidity trend that starts Thursday will continue Friday and Saturday, when dry weather is expected. In the wake of the upper level trough, southwest winds will become breezy on Friday, especially along and northeast of the central mountain chain. Critical fire weather conditions are expected for several hours, but moderate and low fire danger should preclude the issuance of any fire weather headlines. Gusts could reach 40 mph across northeast areas Friday afternoon. As a weak upper level trough crosses the northern and central Rockies early next week, the dry line may become active near NM's eastern border late Sunday and Monday. Southwest winds will become gusty again Monday, and directions will shift out of the west with the passage of a Pacific cold front. Gusty west winds will then linger through Tuesday. With the increasing moisture in central and western areas, Haines 6 should be relegated mainly to western areas again today. Haines 6 is then forecast to spread eastward with the drier air during the latter half of the week becoming widespread Friday into the weekend. 44 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Apr 12, 3:40 AM MDT, 4 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 340 AM MDT Wed Apr 12 2017 NMZ501>540-131100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 340 AM MDT Wed Apr 12 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms from mid morning through late this evening across much of the east central and southeast plains where large hail, damaging winds, and perhaps an isolated tornado are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. However...weather can change very rapidly. Always use the latest forecasts...watches and warning for planning purposes. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required through this evening for east central and southern NM where severe thunderstorms are possible.
In the hours before
Special weather statement, Apr 12, 5:32 AM MDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
532 AM MDT WED APR 12 2017
NMZ526-121145-
South Central Mountains-
532 AM MDT WED APR 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL 545
AM MDT...
At 531 AM MDT, Doppler radar was tracking a strong thunderstorm over
Fort Stanton, or 16 miles northeast of Ruidoso, moving northeast at
25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Lincoln, Capitan, Fort Stanton, Lincoln State Monument and Smokey
Bear Historical Park.
&&
LAT...LON 3342 10551 3345 10560 3353 10562 3365 10547
3349 10535
TIME...MOT...LOC 1131Z 233DEG 23KT 3351 10550
GuyerSpecial weather statement, Apr 12, 5:58 AM MDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
558 AM MDT WED APR 12 2017
NMZ539-121215-
Eastern Lincoln County-
558 AM MDT WED APR 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
615 AM MDT...
At 558 AM MDT, Doppler radar was tracking a strong thunderstorm over
Hondo, or 25 miles east of Ruidoso, moving northeast at 15 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.
Locations impacted include...
Hondo, San Patricio and Tinnie.
&&
LAT...LON 3334 10534 3339 10532 3339 10534 3344 10534
3350 10519 3332 10513 3328 10529
TIME...MOT...LOC 1158Z 246DEG 13KT 3339 10525
GuyerSpecial weather statement, Apr 12, 6:12 AM MDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
612 AM MDT WED APR 12 2017
NMZ538-539-121245-
Eastern Lincoln County-Chaves County Plains-
612 AM MDT WED APR 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND
NORTHWESTERN CHAVES COUNTIES UNTIL 645 AM MDT...
At 611 AM MDT, Doppler radar was tracking a strong thunderstorm near
Tinnie, or 30 miles east of Ruidoso, moving northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.
Locations impacted include...
Tinnie.
&&
LAT...LON 3332 10519 3347 10531 3347 10529 3349 10528
3350 10527 3349 10526 3350 10525 3350 10524
3352 10524 3371 10496 3348 10479
TIME...MOT...LOC 1211Z 237DEG 24KT 3344 10518Local storm report, Apr 12, 6:28 AM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
628 AM MDT WED APR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HAIL 4 E ELK 32.93N 105.26W
04/12/2017 E1.25 INCH CHAVES NM TWITTER FEED
&&
EVENT NUMBER ABQ1701681
RJHSpecial weather statement, Apr 12, 6:47 AM MDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Albuquerque NM 647 AM MDT WED APR 12 2017 NMZ538-539-121330- Eastern Lincoln County-Chaves County Plains- 647 AM MDT WED APR 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN AND NORTH CENTRAL CHAVES COUNTIES UNTIL 730 AM MDT... At 647 AM MDT, Doppler radar was tracking a strong thunderstorm 13 miles southeast of Arabela, or 26 miles west of Roswell, moving east at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with this storm. This storm will remain over mainly rural areas of east central Lincoln and north central Chaves Counties. && LAT...LON 3336 10504 3356 10513 3378 10475 3338 10459 TIME...MOT...LOC 1247Z 259DEG 22KT 3347 10498
Special weather statement, Apr 12, 7:36 AM MDT, 14 minutes before
Special Weather Statement National Weather Service Albuquerque NM 736 AM MDT WED APR 12 2017 NMZ538-121415- Chaves County Plains- 736 AM MDT WED APR 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHAVES COUNTY UNTIL 815 AM MDT... At 735 AM MDT, Doppler radar was tracking a strong thunderstorm 17 miles northwest of Roswell, moving east at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with this storm. This storm will remain over mainly rural areas of north central Chaves County. This includes Highway 285 between Mile Markers 117 and 133. && LAT...LON 3343 10479 3360 10487 3380 10442 3355 10430 TIME...MOT...LOC 1335Z 248DEG 23KT 3355 10476
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 5:19 AM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 56 min |
| Apr 12, 5:32 AM MDT | Special Weather Statement | ABQ | Lincoln | 13 min |
| Apr 12, 5:58 AM MDT | Special Weather Statement | ABQ | Lincoln | 17 min |
| Apr 12, 6:12 AM MDT | Special Weather Statement | ABQ | Lincoln | 33 min |
| Apr 12, 6:15 AM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 45 min |
| Apr 12, 6:47 AM MDT | Special Weather Statement | ABQ | Chaves | 43 min |
| Apr 12, 6:58 AM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 47 min |
| Apr 12, 7:36 AM MDT | Special Weather Statement | ABQ | Chaves | 39 min |
| Apr 12, 8:05 AM MDT | Special Weather Statement | ABQ | Chaves | 25 min |
| Apr 12, 8:13 AM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 35 min |
| Apr 12, 8:31 AM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 44 min |
| Apr 12, 8:45 AM MDT | Areal Flood Advisory | ABQ | Chaves, Lincoln | 2 hr |
| Apr 12, 9:00 AM MDT | Special Weather Statement | ABQ | Chaves | 30 min |
| Apr 12, 9:16 AM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 59 min |
| Apr 12, 9:19 AM MDT | Special Weather Statement | ABQ | 26 min | |
| Apr 12, 10:17 AM MDT | Special Weather Statement | ABQ | Chaves | 43 min |
| Apr 12, 10:18 AM MDT | Special Weather Statement | ABQ | Lincoln | 42 min |
| Apr 12, 10:34 AM MDT | Special Weather Statement | ABQ | Guadalupe | 41 min |
| Apr 12, 11:14 AM MDT | Special Weather Statement | ABQ | 16 min | |
| Apr 12, 11:15 AM MDT | Special Weather Statement | ABQ | Lincoln | 45 min |
| Apr 12, 11:29 AM MDT | Special Weather Statement | ABQ | Torrance | 46 min |
| Apr 12, 12:30 PM MDT | Special Weather Statement | ABQ | Lincoln | 45 min |
| Apr 12, 12:44 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 46 min |
| Apr 12, 1:00 PM MDT | Special Weather Statement | ABQ | Torrance | 30 min |
| Apr 12, 1:18 PM MDT | Special Weather Statement | ABQ | Mora | 27 min |
| Apr 12, 1:38 PM MDT | Severe Thunderstorm Warning | ABQ | Torrance | 27 min |
| Apr 12, 1:54 PM MDT | Special Weather Statement | ABQ | Socorro | 51 min |
| Apr 12, 1:59 PM MDT | Special Weather Statement | ABQ | Santa Fe | 31 min |
| Apr 12, 2:05 PM MDT | Special Weather Statement | ABQ | Lincoln | 25 min |
| Apr 12, 2:10 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 50 min |
| Apr 12, 2:31 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 27 min |
| Apr 12, 2:34 PM MDT | Special Weather Statement | ABQ | Santa Fe | 26 min |
| Apr 12, 2:43 PM MDT | Special Weather Statement | ABQ | Socorro | 32 min |
| Apr 12, 2:56 PM MDT | Severe Thunderstorm Warning | ABQ | Torrance | 49 min |
| Apr 12, 3:04 PM MDT | Special Weather Statement | ABQ | Mora | 26 min |
| Apr 12, 3:09 PM MDT | Special Weather Statement | ABQ | 51 min | |
| Apr 12, 3:13 PM MDT | Areal Flood Advisory | ABQ | Mora | 2 hr |
| Apr 12, 3:17 PM MDT | Special Weather Statement | ABQ | Bernalillo | 58 min |
| Apr 12, 3:19 PM MDT | Severe Thunderstorm Warning | ABQ | Mora | 41 min |
| Apr 12, 3:25 PM MDT | Special Weather Statement | ABQ | 50 min | |
| Apr 12, 3:30 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 33 min |
| Apr 12, 3:46 PM MDT | Special Weather Statement | ABQ | Torrance | 44 min |
| Apr 12, 4:00 PM MDT | Special Weather Statement | ABQ | Mora | 45 min |
| Apr 12, 4:33 PM MDT | Special Weather Statement | ABQ | Lincoln | 42 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.